Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 32, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 11, 2024, 4:31 PM EDT for Bladen County, Pender County, North Carolina. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2024, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 11, 2024, 10:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bladen County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 70 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:10 PM EDT | FLASH FLOOD | 3 Wnw Atkinson, NC | Report of water flowing across the road along Beattys Bridge Rd. The road has been barricaded. |
| Aug 11, 6:34 PM EDT | FLASH FLOOD | Atkinson, NC | Flash flooding on roads near the intersection of East Church Street and North Rankin Street. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WGUS52 KILM 112031
FFWILM
NCC017-141-112330-
/O.NEW.KILM.FF.W.0032.240811T2031Z-240811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
431 PM EDT Sun Aug 11 2024
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southeastern Bladen County in southeastern North Carolina...
Pender County in southeastern North Carolina...
* Until 730 PM EDT.
* At 431 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly, especially where there are already road closures
from previous flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Burgaw, Rowan, Wards Corner, Rooks, Point Caswell, Malpass Corner,
Currie, The Borough, Penderlea, Montague, Long Creek, Willard,
Kelly, Murray Town, Ashton, Rocky Point, Carvers, White Stocking,
Lagoon and Lisbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dangerous flooding from heavy rainfall can be expected, especially
near poor drainage areas and other flood prone locations. It is
harder to recognize flood dangers at night, as it will be difficult
to determine the depth of the water. Roads may be damaged or washed
away. Most flood deaths occur in vehicles. If flooding is observed,
then turn around, don't drown.
&&
LAT...LON 3460 7865 3468 7834 3467 7833 3460 7830
3456 7825 3472 7811 3473 7802 3471 7798
3472 7768 3465 7765 3439 7794 3437 7817
3440 7826 3447 7859
FLASH FLOOD...RADAR INDICATED
$$
IGB3 follow-up statements
038
WGUS52 KILM 112323
FFWILM
NCC017-141-120030-
/O.EXT.KILM.FF.W.0032.000000T0000Z-240812T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
723 PM EDT Sun Aug 11 2024
The National Weather Service in Wilmington has extended the
* Flash Flood Warning for...
Southeastern Bladen County in southeastern North Carolina...
Pender County in southeastern North Carolina...
* Until 830 PM EDT.
* At 723 PM EDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. The expected rainfall rate is 1.5 to 2 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Burgaw, Rowan, Wards Corner, Rooks, Point Caswell, Malpass Corner,
Currie, The Borough, Penderlea, Montague, Long Creek, Willard,
Kelly, Murray Town, Ashton, Rocky Point, Carvers, White Stocking,
Lagoon and Lisbon.
Flash flooding was reported in Atkinson along Beattys Bridge Road
and near the intersection of East Church Street and North Rankin
Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dangerous flooding from heavy rainfall can be expected, especially
near poor drainage areas and other flood prone locations. It is
harder to recognize flood dangers at night, as it will be difficult
to determine the depth of the water. Roads may be damaged or washed
away. Most flood deaths occur in vehicles. If flooding is observed,
then turn around, don't drown.
&&
LAT...LON 3460 7865 3468 7834 3467 7833 3460 7830
3456 7825 3472 7811 3473 7802 3471 7798
3472 7768 3465 7765 3439 7794 3437 7817
3440 7826 3447 7859
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR
$$
IGB718
WGUS52 KILM 120025
FFWILM
NCC017-141-120200-
/O.EXT.KILM.FF.W.0032.000000T0000Z-240812T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
825 PM EDT Sun Aug 11 2024
The National Weather Service in Wilmington has extended the
* Flash Flood Warning for...
Southeastern Bladen County in southeastern North Carolina...
Pender County in southeastern North Carolina...
* Until 1000 PM EDT.
* At 825 PM EDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing, especially in the
Atkinson, Currie, and Burgaw areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Burgaw, Rowan, Wards Corner, Rooks, Point Caswell, Malpass Corner,
Currie, The Borough, Penderlea, Montague, Long Creek, Willard,
Kelly, Murray Town, Ashton, Rocky Point, Carvers, White Stocking,
Lagoon and Lisbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dangerous flooding from heavy rainfall can be expected, especially
near poor drainage areas and other flood prone locations. It is
harder to recognize flood dangers at night, as it will be difficult
to determine the depth of the water. Roads may be damaged or washed
away. Most flood deaths occur in vehicles. If flooding is observed,
then turn around, don't drown.
&&
LAT...LON 3460 7865 3468 7834 3467 7833 3460 7830
3456 7825 3472 7811 3473 7802 3471 7798
3472 7768 3465 7765 3439 7794 3437 7817
3440 7826 3447 7859
FLASH FLOOD...OBSERVED
$$
IGB367
WGUS72 KILM 120154
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
954 PM EDT Sun Aug 11 2024
NCC017-141-120204-
/O.EXP.KILM.FF.W.0032.000000T0000Z-240812T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen NC-Pender NC-
954 PM EDT Sun Aug 11 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR
SOUTHEASTERN BLADEN AND PENDER COUNTIES...
The heavy rain has ended. Road closures are ongoing in several
areas, so please continue to heed those. Flooding is likely ongoing
in low-lying areas, with ponding on roads possible.
A Flood Watch remains in effect until 1100 PM EDT for portions of
southeast North Carolina and northeast South Carolina.
&&
LAT...LON 3460 7865 3468 7834 3467 7833 3460 7830
3456 7825 3472 7811 3473 7802 3471 7798
3472 7768 3465 7765 3439 7794 3437 7817
3440 7826 3447 7859
$$
IGBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:42 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 11, 2:42 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
242 PM EDT Sun Aug 11 2024
.SYNOPSIS...
A front stalled nearby will keep the weather unsettled through
Monday. Gradual drying will begin Tuesday as the front pushes to
the south, possibly even leading to rain-free weather beginning
Thursday as even the humidity abates.
&&
.NEAR TERM /THROUGH MONDAY/...
The stationary front and the deep moisture, 2" + precipitable water,
will continue to be the main focus. This afternoon, convection is
focused along the coast, and a second band is along the stationary
from Northeast Bladen County to the west of Florence County. Very
little synoptic forcing is seen, but at the mesoscale, the frontal
boundary and afternoon heating are supplying the lift and
instability.
The convective allowing model focus shows on Monday, the
concentration of convection will begin along the coast and become
scattered to the western portions of the County Warning Area.
With the saturated ground from tropical storm Debby, today's ongoing
convection requires the continuation of the Flood Watch through 11
PM. Any of these slow-moving thunderstorms can quickly drop 1-2" of
rain.
The low temperatures tonight are expected to fall into the middle
70s inland and the upper 70s at the coast. Patchy fog is expected
to develop a few hours before sunrise and dissipate by mid-morning.
Highs on Monday will range from the upper 80s over Southeast North
Carolina and lower 90s over Northeast South Carolina.
&&
.SHORT TERM /MONDAY NIGHT/...
Frontal boundary nearly stalled and to our south Monday. Models are
in good agreement in keeping the area mostly rain-free though the
proximity of the boundary will still call for slight chance POPs
along the coast and southern zones. The boundary remains to our
south Tuesday and model POPs seem a bit too high. Granted there is
no strong push of dry air just yet but conceptually Tuesday should
really mark a downward trend in rainfall chances and moreso
intensity as PW lowers from the current all time high values.
Temperatures through the period will be close to seasonable
normals.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure builds in from the north Wednesday lowering both
dewpoints and rain chances, even moreso Thursday. A few light
showers are progged to linger but the heavy rain threat will have
ended allowing area river to see decreasing flooding, some even
dropping out of flood status altogether during this timeframe. Late
in the week an upstream ridge strengthens and the trough in the East
does as well. We should have a few days with highs in the low 80s
and lows in the upper 60s.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
Convection with MVFR/IFR conditions has begun along the coast
and the coastal convection is expected to shift inland through
the afternoon and evening. After the convection wanes after 04Z,
VFR conditions are expected to be short lived at the inland TAF
sites where IFR conditions for mist and ceilings are expected
after 08 UTC. At the coastal TAF sites MVFR conditions are
expected mainly after 06 UTC. Conditions are expected to improve
to VFR after 12/13 UTC.
Extended Outlook... Predominantly VFR expected this week outside
of morning fog and aftn/evening convection, as we return to a more
typical summertime pattern. A period of dry weather begins
Thursday.
&&
.MARINE...
Through Monday...As the stationary front remains inland, the
winds will remain from the southwest at around 10 knots through
Monday. Seas with a southeast swell will stay between 2 and 3
feet through the period.
Monday night through Friday... Cold front pushes through just
prior to the period leading to wind swinging around to the NE.
Not a common wind direction for the time of year but unlike with
winter fronts there is no big push of high pressure, keeping
the winds light and conditions manageable for mariners. There
will be a bit of a short period wind chop that develops,
possibly as low as 5 seconds. The high pushes south a bit
stronger later in the period keeping winds out of the NE. Seas
and winds remain mellow-until the Ernesto swells arrive with
could be as soon as Friday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 11 PM EDT this evening for NCZ087-096-099-
105>110.
SC...Flood Watch until 11 PM EDT this evening for SCZ017-023-024-
032-033-039-054>056-058-059.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...RH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...RH
MARINE...ILMHazardous weather outlook, Aug 11, 2:34 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 234 PM EDT Sun Aug 11 2024 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058- 059-121845- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 234 PM EDT Sun Aug 11 2024 ...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy Rainfall from scattered to numerous thunderstorm especially on Monday could produce localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-121845- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 234 PM EDT Sun Aug 11 2024 ...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Flood Watch. In addition, heat indices will reach 100-104 degrees today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy Rainfall from scattered to numerous thunderstorm especially on Monday could produce localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-121845- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 234 PM EDT Sun Aug 11 2024 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 3:16 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
316 PM EDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM Lightning 1 W Smith Creek 34.26N 77.89W
08/11/2024 New Hanover NC NWS Employee
Lightning strike caused a structural fire in the
Deerbrook apartment complex. Time estimated by radar.
&&
Event Number ILM2400305
IGBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:16 PM EDT | Flash Flood Warning | ILM | Bladen, Columbus, Robeson | 3 hr |
| Aug 10, 9:12 PM EDT | River Flood Warning | ILM | Bladen | 61 hr |
| Aug 11, 2:43 AM EDT | Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 19 hr |
| Aug 11, 2:26 PM EDT | Areal Flood Advisory | ILM | Brunswick | 64 min |
| Aug 11, 2:28 PM EDT | Areal Flood Advisory | ILM | Pender | 3 hr |
| Aug 11, 3:38 PM EDT | Areal Flood Advisory | ILM | Bladen, Pender | 112 min |
| Aug 11, 5:24 PM EDT | Areal Flood Advisory | ILM | Columbus | 3 hr |
| Aug 11, 6:02 PM EDT | Flash Flood Warning | ILM | Bladen, Robeson | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.